Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A counterexample to a conjecture of S. E. Morris


Author: J. F. Feinstein
Translated by:
Journal: Proc. Amer. Math. Soc. 132 (2004), 2389-2397
MSC (2000): Primary 46J10, 46H20
DOI: https://doi.org/10.1090/S0002-9939-04-07382-4
Published electronically: February 20, 2004
MathSciNet review: 2052417
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a counterexample to a conjecture of S. E. Morris by showing that there is a compact plane set $X$ such that $R(X)$ has no nonzero, bounded point derivations but such that $R(X)$ is not weakly amenable. We also give an example of a separable uniform algebra $A$ such that every maximal ideal of $A$ has a bounded approximate identity but such that $A$ is not weakly amenable.


References [Enhancements On Off] (What's this?)

  • 1. W. G. Bade, P. C. Curtis, Jr., and H. G. Dales, Amenability and weak amenability for Beurling and Lipschitz algebras, Proc. London Math. Soc. (3) 55 (1987), no. 2, 359-377. MR 88f:46098
  • 2. F. F. Bonsall and J. Duncan, Complete Normed Algebras, Springer-Verlag, New York, 1973. MR 54:11013
  • 3. A. Browder, Introduction to Function Algebras, W. A. Benjamin, Inc., New York, 1969. MR 39:7431
  • 4. H. G. Dales, Banach algebras and automatic continuity, London Mathematical Society Monographs, New Series, 24, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 2000. MR 2002e:46001
  • 5. B. J. Cole, One point parts and the peak point conjecture, Ph.D. Thesis, Yale University, 1968.
  • 6. J. F. Feinstein, Weak $(F)$-amenability of $R(X)$, Proceedings of the Centre for Mathematical Analysis, Australian National University, Canberra, 21 (1989), 97-125. MR 91h:46092
  • 7. J. F. Feinstein, A nontrivial, strongly regular uniform algebra, J. London Math. Soc., 45 (1992), 288-300. MR 93i:46086
  • 8. J. F. Feinstein, Trivial Jensen measures without regularity, Studia Mathematica, 148 (2001) 67-74. MR 2002k:46127
  • 9. J. F. Feinstein and D. W. B. Somerset, Non-regularity for Banach function algebras, Studia Mathematica, 141 (2000), 53-68. MR 2001g:46115
  • 10. T. W. Gamelin, Uniform Algebras, Prentice-Hall, Inc., Englewood Cliffs, NJ, 1969. MR 53:14137
  • 11. N. Grøenbæck, A characterization of weakly amenable Banach algebras, Studia Math., 94 (1989), 149-162. MR 92a:46055
  • 12. A. P. Hallstrom, On bounded point derivations and analytic capacity, Journal of Functional Analysis, 4 (1969), 153-165. MR 39:4680
  • 13. B. E. Johnson, Cohomology in Banach algebras, Memoirs of the American Mathematical Society, No. 127, Providence, RI, 1972. MR 51:11130
  • 14. T. W. Körner, A cheaper Swiss cheese, Studia Math., 83 (1986), 33-36. MR 87f:46090
  • 15. S. E. Morris, Bounded derivations from uniform algebras, Ph.D. thesis, University of Cambridge, 1993.
  • 16. E. L. Stout, The Theory of Uniform Algebras, Bogden and Quigley, Tarrytown-on-Hudson, New York, 1971. MR 54:11066
  • 17. J. Wermer, Bounded point derivations on certain Banach algebras, J. Funct. Anal., 1 (1967), 28-36. MR 35:5948

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46J10, 46H20

Retrieve articles in all journals with MSC (2000): 46J10, 46H20


Additional Information

J. F. Feinstein
Affiliation: School of Mathematical Sciences, University of Nottingham, Nottingham NG7 2RD, England
Email: Joel.Feinstein@nottingham.ac.uk

DOI: https://doi.org/10.1090/S0002-9939-04-07382-4
Received by editor(s): May 12, 2003
Published electronically: February 20, 2004
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society